Hi, My mum was diagnosed with aih nearly 2 years ago but we was wondering if anyone else suffered other problems?

My mum takes 150mg of azathiopine daily and her liver tests come back ok. The problem is she always seems so tired and her joints seem to really hurt her to the point that the swell and she can't move. Sometimes her hands go into like a claw or she cant move with the pain and she seems to feel very sick alot. Before these pains start she gets really cold and shaky and has agabouts. Her foot at the moment is swollen and she can't move it. does anyone else suffer with these or what else can be part of the illness?

6 Replies

  • I was diagnosed with AIH over 14 years ago and suffer from the above symptoms. They are common with AIH but I think they are often relieved by increasing the steroid dose. The steroids have a lot of nasty side effects though and at my most recent appointment it was decided that the best thing to do is to control the pain with painkillers. I would recommend mentioning it to the consultant though as each patient is different, react differently to the medication and is at a different stage in the AIH.

    Hope this helps


  • The symptoms you describe are caused by the Aih except for the spasms in her hands.You say her tests are coming back fine but I would be asking for further investigation.One to rule out any other illness caused by auto immune disease and two to get help to alleviate her symptoms. The symptoms you describe are exactly what I had when first ill with aih and its awful, it can rwally pull you down.My illness is being well managed and I am living life well ut its taken three years to.get to this point. Your mum should get lenty of rest eat well and exercise when shes well enough. Shes very lucky to have your support thats very important! Good luck to you both!

  • Thankyou for your reply. I will pass this on to her and keep you informed

  • Jenniwren is absolutely rigjt the steroids do work.but can give you all sorts of other problems. you eventually recognise and learn to deal witb the side effects but the less tablets you can take the better. Normal pain relief is effective especially if the symptoms interupt your sleep.

  • Hello Pud77,

    I cann't see you have mentioned in your question that your mom is taking steriods so it can only be an asumption that she is and that she is doing so in order to reduce the dozage of the steroids.

    As I understand it Azathioprine is not a steroid but is an immunosuppressant medication and is usually prescribed to AIH sufferers to reduce their reliance on steroids and the serious effects it can cause when taken over the long term.

    Nevertheless both steroids and Azathioprine can cause an excess loss of pottassium from the body. Potassium is one of the body's electrolytes and if the balance of electrolytes is distorted that can lead to inter alia-cramps and I have always been under the impression that many people with AIH and other liver disease do in fact often suffer from cramps in the legs as well as the fingers and hands (i.e which cause the claw like distortion you refer to) which was also my own personal experience.

    In my own case the LFT didn't really portray a full picture and my consultant odered another type of blood test to determine the levels of pottassium,sodium,magnesium etc etc ( It may have been what I believe the doctors call a a full blood count test. In any case my electrolyte balance was distorted and I had to take a pottassium supplement to remedy the position.

    Other things like zinc and magnesium levels can also become distorted but only a doctor can really advise your mum if her electrolyte balance might be a cause of her problem and about what she should or should not take or do to relieve her symptoms. Co-incidently if you read the patient leaflet on Azathioprine and those relating to some of the other immunosuppressant medications such as mycophenolate mofetil you will see that they can also cause oedema in some people as can steroids. Could what you describe as your mums a swollen and sore ankle in fact be oedema?- but here again only your mums doctor can properly advise her.

    Looks as if there are several things your mum will need to tell her doctor about in relation to those pains she is suffering. It may also be wothwhile keeping a note of when it is she gets the cramps etc i.e. is it shortly after consuming a meal? just in case it could be a crucial factor that assists the doctor with his diagnosis

    I hope she finds relief soon.


  • Hi, thank you everyone for your replies. My mum is not on steroids anymore as her consultant wanted her off them because when she was first diagnosed her levels were at the max ans he said if they went up she would need the steroids to help the levels come back down. It is really getting her down now and she finds it difficult to move at the minute. I also think she is thinking that this is not part of the aih, but your replies seem to be what you have all suffered so i will pass this on to her. Its really nice to know that people can relate to her and that a support group like this is available. Thankyou to everyone again and I will keep you updated.

You may also like...